Many have not informed their doctor about supplement use but say they would if asked
TUESDAY, Nov. 16 (HealthDay News) -- Patients treated with warfarin often use herbal and dietary supplements (HDS) without their physician's knowledge and may be at an increased risk for bleeding or thromboembolic events, according to a study presented at the American Heart Association's Scientific Sessions 2010, held from Nov. 13 to 17 in Chicago.
Jennifer L. Strohecker, of the Intermountain Medical Center in Salt Lake City, and colleagues surveyed 100 patients treated with warfarin upon their introductory visit to a clinical pharmacist anticoagulation service to evaluate various patterns of HDS use, attitudes about HDS use, and communication with their medical provider.
The investigators found that 69 percent of patients used an HDS in combination with warfarin, most commonly multivitamins or individual vitamins (92 percent). Only one-third of patients were queried about HDS use by their medical provider, but 92 percent reported that they would inform their practitioner regarding HDS use if prompted. In addition, 47 percent of participants did not view HDS as drugs and 63 percent did not consult their pharmacist or physician prior to taking an HDS. Sixty-three percent of patients reported that their practitioner failed to ask about HDS as part of their medication history, and, in 73 percent, documented HDS use was absent from their medical records.
"Warfarin-treated patients are using HDS frequently without physician knowledge or clinical evaluation. This may impact warfarin safety and efficacy, and may potentiate bleeding or thromboembolic events," the authors write.